CLL

Hi All,

It has been over a month now since I finished a six month trial for CLL. I was on BENDAMUSTINE and OFATUMUMAB. Although I havn't been to my bed yet. I feel awful all the time with aches and pains all over my body, and never feel really well. Does anybody else had the same treatment and if so how do you feel. When I tell my consultant of my woe's she just says it's not the chemo, see your doctor!!!!!!

Well I know that it is the chemo causing it, I know my own body.

Anyhelp anybody??

John

Last edited by

12 Replies

oldestnewest
  • sorry John I can't help but I'm sure some other members will post some answers soon for you. Are you going to discuss with your GP or not bother? I hope you manage to make someone listen to you - as you say we do know our own bodies! I wish you well, take care.

  • Hi John... Ofatumumab has a half life of about 14 days, but it can hang around for months... it tends to worker longer than Rituxan, for example.

    I would think they would have run a Hepatitis B and C test prior to your treatment, but you might want to verify this with your doctor. Hep B can reactive after Ofatumumab and make the patient ill.

    Perhaps also discuss testing for Herpes viruses... they also live in us for life and sometimes reactivate when the immune system becomes suppressed after treatment.

    Getting to the bottom of this should be done by your general practitioner... it is a process of elimination.

    It took me over 6 months to feel well after my two 6 months bouts of treatments... although they were not Bendamustine and ofatumumab.

    ~chris

  • Hi John

    I'm so sorry you're feeling so rough. My experience is the opposite. It's now 3 months since I stopped my Ofatumumab and Bendamustine treatment, but I only had 4 cycles instead of six as I reacted very badly to the Bendamustine. I have felt really well since finishing treatment. So much more energy and a general feeling of well being (apart from the sinus infection and rotten cough and cold, but then the treatment left me nutropenic!). It took about a month after treatment to realise how well I was feeling, but there's been no stopping me since. Are you still taking the Zovirax regularly? If your consultant (are you being treated at the Churchill?) says it's not the chemo, then perhaps a trip to your GP would be a good idea, or ring you trial nurse and see what she has to say. Hope you start to feel better soon.

  • Hi John. I was treated with Bendamustine/Rituxamab for 6 months 2011/2012. I still experience aches and pains in my joints and feel very fatigued. I feel generally unwell. As you say, if the blood work is ok, Consultants aren't very helpful. Hard to know if its the CLL or the chemo. Hope you feel better soon. Gary

  • Good Morning John

    This is not unheard of. When you signed up for the trial you should have been given a full list of reported possible side effects, are your problems on that list? From my own experience, but not on your particular trial, chronic joint pain is par for the course. My joints/bones started aching when I started treatment and my treatment never finishes but others whom I have spoken to on my course had the same problem and pulled out because the pain got so bad, two months later the pain eased but we were all told our pain was nothing to do with the treatment by the trial supervisors. Joint pain can be, for some, a symptom of CLL disregarding treatment. I have a lot of experience in dealing with and paying for medical advice and the main protocol you need to get round is the policy of 'buck passing', nobody will openly contradict another's opinion particularly if they are deemed to be of a higher authority, their career is not worth it. So when you get another opinion do not tell them about previous opinions first.

  • Hi although I had FCR + M after treatment finished I felt terrible ( cycle 5 + 6 were given at 75% because of my blood levels). While other things can come along and make you feel very ill ( I has shingles after treament) it was the FCR + M that was the key component in making me feel the way I did. I agree there is a lot of buck passing in CLL and unless you can get your consultant to accept these symptoms as part of treatment your GP is the only option. Despite this I think your GP can and should prescribe some pain killers ( I take anti inflammatories when necessay - I don't feel guilty) which will help. Good luck

  • I suspect it is the Chemo. I am on Ofatumumab without the chemo and feel fine. I've had 6 infusions so far. I hope you can sort this out with your consultant .

  • The regular readers here and on other CLL sites know that any mention of fatigue and unusual childhood diseases gets a post from me, so here it is again.

    Don't assume you have a single disease (CLL) or Chemo treatment causing your fatigue, joint pain etc., you could have a combination with a virus, bacteria or fungus contributing to the problems.

    We have CLL a cancer of the immune system, it allows many diseases to affect us that don't bother most people, but our hard working, intelligent doctors often forget those potential complications. See Dr. Terry Hamblin’s blog on fatigue: mutated-unmuated.blogspot.c...

    Both times my CLL progressed I got severe fatigue and a reactivation childhood diseases that added to my symptoms. In 2010 before treatment we tested for Iron and D3 and found I was extremely low in both, so supplements helped relieve some of the symptoms. Others in our discussion groups have found Vitamin B 12 to help. I also had Whooping Cough (Pertussis) I was treated in 2010 with Rituxan monotherapy and the fatigue problems disappeared but the cough took months for the symptoms to slowly subside.

    In 2012 I had leg cramps and fatigue that primarily occurred when I tried to drive a car, I could walk OK but not drive. A reactivation of HHV-6 was diagnosed along with progressing CLL. Treatment with Valganciclovir (Valcyte not Valtrex) in October relieved the cramps, reduced the fatigue and lowered my ALC, starting Idelalisib in December fixed me entirely.

    So is it CLL and an opportunistic infection?

    Suggest you get tested for all the HHV viruses like CMV, EBV, etc. i.e.: the entire list of HHV 1 to 8. HHV-4 is EBV also known as mononucleosis, notorious for fatigue.

    Most Docs ignore these since many adults have these as dormant, latent viruses controlled by the immune system- we immune-compromised patients see them reactivated. We know about Shingles from Chicken Pox (HHV-3) but the others are difficult to distinguish from CLL symptoms. So don't assume you have a single disease (CLL) causing your fatigue, you could have a combination with a virus, bacteria or fungus contributing to the fatigue.

    And as others have suggested get your Immunoglobulins tested and if needed, get IVIG infusions; many CLLers have had their frequent infections stopped by that expensive but effective step.

  • Hi John

    len has raised good points reactivations are a real possibility following treatments. Also from following many discussions over the past few years on our forums I have also been surprised by how long it can also take for some peoples' bodies to recover from the effects of their treatments as well as treatment triggering issues that are new. Often this leaves clinicians without answers.

    Len's comment "Don't assume you have a single disease (CLL) or Chemo treatment is causing your fatigue, joint pain etc" caught my eye.

    I suffered from progressing CLL, progressing arthritis, debilitating fatigue and night drenchings for two years. This was unfortunately put down to developing CLL but was in fact heart disease that presented atypically this was missed because everyone was focusing on the CLL..

    It is a very complicated picture, and hard to take the focus off of CLL alone I would insist these issues are taken up with your general practitioner or whoever looks after your holistic care, keep pushing for answers and support from them.

    Nick

  • Both Nick's and John's comments 'ring a bell' with me! I've found that many non-CLL specialists Docs are quick to blame every little thing on the CLL....So I've gone back to the 'tried 'n true' "second opinion" option for myself. Even tho Docs in the Hospital are saying they see SLL now added to the mix, I've gone back to my original Hematologist and undergone another 'round of tests (this time the CAT scans WITH contrast) and for some reason THEY are not showing the same ominous SLL 'symptoms'! I'm doing everything I can to avoid Chemo Therapy because I believe once I start that, there's no going back....I want to be SURE...

  • Dear John, Contrary to Milton's experience, following treatment with Bendamustine & Rituxamab, joint pain that I had been experiencing prior to treatment was abated and did not return until I needed treatment again in 2013. Just another example of the heterogeneity of our disease, as well as the heterogeneity of our bodies' response to treatment.

    Best wishes in getting some resolution to your aches & pains.

  • Hi John I had same treatment and rashes but it was due to bactrim antibiotic

You may also like...